You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So you begin thinking about possible causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Could it be the aspirin?
And that prospect gets your mind going because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that some medicines were connected with reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit taking aspirin?
Medication And Tinnitus – What’s The Link?
The long standing rumor has associated tinnitus symptoms with numerous medicines. But what is the truth behind these rumors?
It’s widely assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medications produce tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Beginning a new medication can be stressful. Or more frequently, it’s the root condition that you’re using the medication to treat that causes stress. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the entire ordeal, though the misunderstanding between the two is somewhat understandable.
- Your blood pressure can be changed by many medications which in turn can cause tinnitus symptoms.
- The affliction of tinnitus is pretty common. Persistent tinnitus is an issue for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.
What Medications Are Linked to Tinnitus
There is a scientifically established link between tinnitus and a few medicines.
Powerful Antibiotics And The Tinnitus Link
There are some antibiotics that have ototoxic (ear damaging) properties. These powerful antibiotics are typically only used in special situations and are known as aminoglycosides. High doses are typically avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. When the dosage is significantly higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin might have been what triggered your tinnitus. But the thing is: It still depends on dosage. Generally speaking, tinnitus occurs at really high dosages of aspirin. The doses you take for a headache or to treat heart disease aren’t often large enough to trigger tinnitus. But when you stop taking high doses of aspirin, luckily, the ringing tends to recede.
Consult Your Doctor
Tinnitus might be able to be caused by several other unusual medications. And there are also some odd medication combinations and interactions that might produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.
That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.